Does anyone have experience with fighting the C. Diff infection?

Steve7701 asked...

Does anyone have experience with fighting the C. Diff. (Clostridia difficile) infection? My dad developed it in the hospital after a hip replacement. It causes bowel incontinence which is of course very hard on my father, who is otherwise recovering well. He left the hospital and came home. After 18 days the infection recurred. He gets the urge for a bowel movement, or sometimes doesn't even feel it coming, and almost instantly it occurs. There is no time to get to the bathroom and no way to hold it. I took him to the emergency room 6 days ago. They put him on Metronidazole (Flagyl) for 7 days. It is better but not gone. What can we do to get this solved once and for all??

Expert Answer

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

C. Diff, or Clostridium Difficile, is a intestinal infection that occurs frequently in people who are hospitalized and placed on antibiotics. The name literally means "difficult", as it is a hardy bacteria that lives in our GI tract. Unfortunately, it is getting harder and harder to treat, as some of the infections are becoming resistant to some of our antibiotics.

So, your poor father is still having bowel issues, and it is not clear that the Flagyl has helped. What I would recommend is first making an appointment to see his health care provider for an appointment as soon as possible. He may need another stool test for C. Diff, to see if he still has the infection. You can check with the hospital if he had a stool test during his ER visit. If his doctor cannot help, he may need to see a Gastroenterologist for a more thorough work-up (which may include a colonoscopy).

Secondly, the first line of treatment for C. Diff is Flagyl for 10 days (not 7). If the C. Diff doesn't resolve, the next treatment is oral Vancomycin. You do not mention how they treated his C. Diff in the hosptial, but I would assume they did the Flagyl there. So, I am not sure why the ER didn't give Vancomycin as the second course, unless he didn't get treated in the hospital.

In addition, other treatments that are sometimes help with C. Diff are probiotics, which help restore the normal gut bacteria. I would recommend trying yogurts (with live cultures) or kefir, and see if that helps. There are also over the counter probiotic pills available, but they vary in their formulations, so it is difficult to recommend any one brand. You can try them and take them as directed on the bottle.

My last thought is that your father's bowel problems may also be related to his recent hip surgery, and not just from the C. Diff. It may be harder for him to ambulate as fast as he used too, so he may have trouble making it to the bathroom on time. He may also not be eating enough fiber, which helps to bulk up the stool and make it more "substantial" (this way he can feel it). You can add fiber to his diet, or try fiber pills. Fiber drinks are alright, but make sure he drinks plenty of liquids to make the stools pass.

Hope these suggestions help. Good luck!